Alert archive / Missouri / Flash Flood Warnings in 2017

Flash Flood Warning 15, NWS Kansas City, MO

July 13, 20174 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 13, 2017, 1:05 AM CDT for 4 counties in Missouri. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2017, 1:05 AM CDT (06:05 UTC)
Expired
Jul 13, 2017, 6:30 AM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Daviess County, MO, DeKalb County, MO, Gentry County, MO, Harrison County, MO

The radar

The Pleasant Hill radar (KEAX), 157 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:00 AM CDTFLOOD3 Ese Coffey, MOROUTE B FLOODED IN BOTH DIRECTIONS NEAR HICKORY CREEK.
Jul 13, 6:00 AM CDTFLOOD3 Ese Coffey, MOROUTE B FLOODED IN BOTH DIRECTIONS NEAR HICKORY CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1338 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1338 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2367 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WGUS53 KEAX 130605
FFWEAX
MOC061-063-075-081-131130-
/O.NEW.KEAX.FF.W.0015.170713T0605Z-170713T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
105 AM CDT THU JUL 13 2017

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Northern Daviess County in north central Missouri...
  Gentry County in northwestern Missouri...
  Southwestern Harrison County in north central Missouri...
  Northeastern DeKalb County in northwestern Missouri...

* Until 630 AM CDT

* At 104 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Bethany, Albany, Stanberry, King City, Pattonsburg, New Hampton,
  Coffey, Jameson, Darlington, Mcfall, Gentry and Ford City.

Additional rainfall amounts of two to three inches are possible in 
the warned area.

This includes Interstate 35 in Missouri between mile markers 72 and
93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4028 9397 3996 9381 4004 9459 4038 9460
      4039 9459

$$

Mell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 11:40 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 12, 11:40 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1140 PM CDT Wed Jul 12 2017

.Discussion...
Issued at 252 PM CDT WED JUL 12 2017

Another round of hot and very humid conditions this afternoon with
heat index values widespread in the 103 to 107 range, and even
approaching 110 in downtown KC. The one exception is far northern
Missouri where remnant clouds from earlier rain showers has kept
temperatures in the 80s. While this makes it unlikely these areas
will reach heat advisory criteria, humidity remains fairly
oppressive in that area and just a quick clearing could get heat
index values near 100, so will go ahead and let the advisory ride
for now.

Convection is developing just north of Omaha this afternoon along
a cold front, and this activity will spread and expand into much
of southern Iowa and parts of northern Missouri overnight as the
front progresses southward and interacts with an intensifying low
level jet. This interaction could bring areas of heavy rain,
although for now the higher chances look to be just north of the
Missouri/Iowa border. Will keep an eye on far northern Missouri
where flooding was a big issue a couple of weeks ago, but they've
had plenty of time to dry out since then so it will still take 2
or 3 inches of rainfall before flash flooding starts to become a
concern.

The front will make continued southward progress on Thursday and
should reach the I-70 corridor by early evening. The big question
is if any clouds and showers from overnight activity linger into
the late morning and early afternoon and how far south they
spread. If skies remain mostly sunny, then compressional heating
and moisture pooling ahead of the front could easily boost heat
index values close to 105 especially for counties either side of
the Missouri River. While this would be particularly problematic
being the 4th consecutive day of excessive heat, there's a decent
chance that clouds could linger for much of the day across these
areas and keep temperatures in the upper 80s/lower 90s as opposed
to middle 90s. Therefore will not issue another heat advisory for
now, but later shifts will have to monitor cloud/precip trends
overnight.

Another round of showers and storms is likely to quickly develop
along the front as it approaches the I-70 corridor during the late
afternoon and evening hours Thursday. Strong instability could be
supportive of very heavy rain, copious lightning, and perhaps some
hail and gusty winds although weak shear should keep these storms
fairly unorganized. While locally heavy rain will be a concern,
the lack of a pronounced LLJ and steady southward progression of
the frontal boundary should cut back on the potential for training
storms and widespread heavy rainfall.

Some showers and storms could linger into Friday before high
pressure builds in from the north and clears things out. This will
provide a couple of cooler days Fri and Sat with highs in the 80s
and dewpoints in the 60s before a return to ridging brings
temperatures back into the 90s by next week. Wouldn't be surprised
to see some upper 90s by Tuesday or Wednesday especially with
dewpoints progged to be a bit lower than they are this week.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1137 PM CDT WED JUL 12 2017

Storms this evening should remain across northern MO overnight
into tomorrow morning. Another round of storms may develop along
the I-70 corridor tomorrow afternoon/evening. Have maintain the
VCTS group to account for this. Outside of visibility and/or
ceiling restrictions from thunderstorms, VFR conditions are
expected.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Hawblitzel
Aviation...CDB
Hazardous weather outlook, Jul 12, 5:07 AM CDT, 19 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
507 AM CDT Wed Jul 12 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
507 AM CDT Wed Jul 12 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Hazardous heat is expected again today, with heat index values
ranging from the lower to mid 100s. Storms in northern Missouri later
today through tonight could become strong to possibly severe.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Could see additional thunderstorms on Thursday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 12, 9:03 PM CDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
903 PM CDT WED JUL 12 2017

MOZ016-017-130230-
Adair MO-Sullivan MO-
903 PM CDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR ADAIR AND EAST CENTRAL SULLIVAN
COUNTIES UNTIL 930 PM CDT...

At 903 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greencastle, or 13 miles west of Kirksville, moving northeast at 30
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Kirksville, Novinger, Greencastle and Green Castle.

LAT...LON 4015 9245 4008 9283 4026 9292 4035 9277
      4034 9257
TIME...MOT...LOC 0203Z 244DEG 27KT 4020 9283

Welsh
Local storm report, Jul 12, 9:39 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
939 PM CDT WED JUL 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     1 ENE CHILLICOTHE       39.80N 93.54W
07/12/2017                   LIVINGSTON         MO   EMERGENCY MNGR

            TREE WAS BLOWN DOWN ON TO A BOX TRAILER.
            TIME ESTIMATED FROM RADAR.

&&
Special weather statement, Jul 12, 11:10 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1110 PM CDT WED JUL 12 2017

MOZ005-014-015-130500-
Grundy MO-Daviess MO-Harrison MO-
1110 PM CDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAVIESS...
NORTHWESTERN GRUNDY AND SOUTHEASTERN HARRISON COUNTIES UNTIL MIDNIGHT
CDT...

At 1110 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gilman City, or near Bethany, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gilman City and Brimson.

LAT...LON 4014 9402 4027 9396 4025 9362 4001 9376
TIME...MOT...LOC 0410Z 286DEG 28KT 4020 9393

Welsh
Special weather statement, Jul 12, 11:53 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1153 PM CDT WED JUL 12 2017

MOZ015-023>025-032-130530-
Grundy MO-Macon MO-Chariton MO-Livingston MO-Linn MO-
1153 PM CDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHARITON...LINN...
SOUTHEASTERN GRUNDY...WEST CENTRAL MACON AND EASTERN LIVINGSTON
COUNTIES UNTIL 1230 AM CDT...

At 1153 PM CDT, Doppler radar was tracking a strong thunderstorm near
Linneus, or 14 miles northwest of Brookfield, moving south at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Brookfield, Marceline, Bucklin, Meadville, Laclede, Linneus,
Wheeling, Chula, New Cambria, Purdin, Avalon and Saint Catherine.

LAT...LON 3973 9272 3964 9348 4000 9350 4004 9292
TIME...MOT...LOC 0453Z 338DEG 35KT 3995 9326

Welsh
Special weather statement, Jul 13, 12:11 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1211 AM CDT THU JUL 13 2017

MOZ005-014-015-023-130545-
Grundy MO-Daviess MO-Livingston MO-Harrison MO-
1211 AM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAVIESS...GRUNDY...
SOUTHEASTERN HARRISON AND NORTHWESTERN LIVINGSTON COUNTIES UNTIL 1245
AM CDT...

At 1210 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gilman City, or near Bethany, moving southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Trenton, Jamesport, Gilman City, Spickard, Coffey, Tindall and
Brimson.

LAT...LON 4030 9376 4027 9376 4027 9363 4021 9338
      3986 9369 4011 9403 4031 9382
TIME...MOT...LOC 0510Z 306DEG 39KT 4021 9393

Welsh
Local storm report, Jul 13, 12:51 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1251 AM CDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 AM     FLASH FLOOD      LAREDO                  40.03N 93.44W
07/13/2017                   GRUNDY             MO   EMERGENCY MNGR

            SEVERAL FEET OF WATER RUSHING OVER ROUTE V
            EAST OF LAREDO.

&&

LG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:02 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Grundy, Livingston28 min
Jul 12, 8:09 PM CDTSpecial Weather StatementEAXAdair51 min
Jul 12, 8:10 PM CDTSpecial Weather StatementEAXSullivan50 min
Jul 12, 8:25 PM CDTSevere Thunderstorm WarningEAXAdair, Grundy, Linn, Livingston, Macon, Sullivan35 min
Jul 12, 8:29 PM CDTSevere Thunderstorm WarningEAXCaldwell, Grundy, Livingston31 min
Jul 12, 8:45 PM CDTAreal Flood AdvisoryEAXGrundy, Linn, Livingston, Sullivan3 hr
Jul 12, 8:54 PM CDTAreal Flood AdvisoryEAXAdair3 hr
Jul 12, 9:03 PM CDTSpecial Weather StatementEAXAdair27 min
Jul 12, 11:10 PM CDTSpecial Weather StatementEAXGrundy50 min
Jul 12, 11:53 PM CDTSpecial Weather StatementEAXLinn37 min
Jul 12, 11:57 PM CDTAreal Flood AdvisoryEAXAdair, Grundy, Linn, Livingston, Putnam, Sullivan6 hr
Jul 13, 12:11 AM CDTSpecial Weather StatementEAXGrundy34 min
Jul 13, 12:30 AM CDTFlash Flood WarningEAXAdair, Daviess, Grundy, Harrison, Linn, Sullivan6 hr
Jul 13, 2:26 AM CDTAreal Flood AdvisoryEAXCaldwell, Chariton, Daviess, Linn, Livingston, Macon and 1 more4 hr
Jul 13, 5:50 AM CDTAreal Flood WarningEAXAdair, Caldwell, Chariton, Daviess, DeKalb, Gentry and 10 more12 hr
Jul 13, 7:10 AM CDTRiver Flood WarningEAXDaviess, Gentry41 hr
Jul 13, 7:10 AM CDTRiver Flood WarningEAXLinn, Livingston67 hr
Jul 13, 7:10 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston4 days
Jul 13, 8:22 AM CDTRiver Flood WarningEAXDaviess, Livingston60 hr
Jul 13, 8:22 AM CDTRiver Flood WarningEAXCarroll, Chariton4 days
Jul 13, 11:00 AM CDTRiver Flood WarningEAXAtchison, Holt28 hr
Jul 13, 5:45 PM CDTAreal Flood WarningEAXDaviess, Gentry, Grundy, Harrison, Linn, Livingston and 1 more24 hr
Jul 13, 6:06 PM CDTSpecial Weather StatementEAXJackson24 min
Jul 13, 6:10 PM CDTSpecial Weather StatementEAXJohnson35 min
Jul 13, 6:40 PM CDTSpecial Weather StatementEAXCass35 min

Nearby

Flash Flood Warnings in Missouri, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.